Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 66, NWS Columbia, SC

July 31, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2021, 7:34 PM EDT for Clarendon County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Jul 31, 2021, 8:15 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2518 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS52 KCAE 312334
SVRCAE
SCC027-010015-
/O.NEW.KCAE.SV.W.0066.210731T2334Z-210801T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
734 PM EDT Sat Jul 31 2021

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Clarendon County in central South Carolina...

* Until 815 PM EDT.

* At 734 PM EDT, a severe thunderstorm was located over Summerton, or
  8 miles southwest of Manning, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manning, Summerton, Santee Cooper Regional Airport, Davis Station,
  Foreston and St. Paul.

This includes Interstate 95 between mile markers 104 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!

&&

LAT...LON 3370 8000 3350 8010 3350 8012 3349 8014
      3345 8038 3364 8046 3377 7999 3372 7997
TIME...MOT...LOC 2334Z 255DEG 17KT 3359 8030 

HAIL...0.75IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:12 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 PM EDT Sat Jul 31 2021

.SYNOPSIS...
Temperatures again expected in the mid-upper 90s Saturday and Sunday
with heat indexes over 100 F. A weak boundary will linger across
South Carolina and help trigger some afternoon thunderstorms
Saturday and more widespread rain arrives on Sunday afternoon.
Below average temperatures and widespread showers and
thunderstorms expected each day next week with several inches
of rain expected for much of the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection beginning to fire south of the boundary, which is
easy to find on GOES East visible imagery this afternoon, in
very unstable air mass. At 2 PM, MLCAPES were 3000+ in this
area, which is pretty impressive given warm temps at 700 MB. Of
course, it's a different story north of the boundary, where
there is much less cu due to lower dewpoints not allowing a
lifted parcel to break the mid level cap. Can't rule out an
isolated thunderstorm north of the boundary, but most of the
action will be south of a long from Sumter County SC to McDuffie
County GA.

The other story of the afternoon along and south of the boundary
is the heat. Heat index values of 103-108 have been common in
the southern half of the CWA as of 1 PM, and the only cooling
expected for the next 3 or 4 hours will be associated with
scattered thunderstorms.

Tonight, thunderstorms may linger through the evening in the
southern tier of counties, mainly ending by midnight. Otherwise,
another warm night is ahead with lows generally in the mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A deep upper level trough will continue to dig in across the Ohio
Valley Sunday as a series of shortwaves dive from the northwest.
Flow aloft will steadily shift from northwesterly to westerly
throughout Sunday as mid-upper level heights fall across the region.
This will put much of the fa under moderately favorable synoptic
conditions for scattered showers and thunderstorms, as surface
temperatures and moisture will continue to remain high. The best
locations for heavy rain will generally be along the coastal plain
where the weak boundary will still linger. Away from the boundary
PWATs should still remain sufficiently high and combined with a
deep mixed layer, any storms that do develop could be a wind
threat. Some of the longer range hi-res guidance is hinting at
this possibility, popping convection within a field of 1200+
DCAPE as some convergence occurs near the surface
trough/boundary. PoPs reflect this, with chance or likely
throughout the afternoon. Temperatures Sunday again will reach
the mid- upper 90s with overnight lows staying in the mid 70s.

The trough will continue to dig south by Monday and heights will
continue to fall across the fa. The dynamics across guidance
suggest favorable conditions for widespread rainfall with the fa
sitting directly within the right entrance of the 250mb jet and
the 500mb trough and vort max sitting just west in GA.
Combining the pattern aloft with PWATs still over 1.5 inches and
a lingering surface trough across the eastern fa, widespread
showers and thunderstorms are expected. QPF totals are expected
to be between 0.5 and 1.5 inches with some locally higher
amounts. Instability will be fairly limited thanks to cooler
boundary layer temps, so despite decent deep layer shear, the
severe risk threat is expected to remain generally low. The
primary hazard will be potential flooding, especially along the
convergence zone that develops. Consequently, WPC has the
eastern half of the fa in a marginal and slight risk for
excessive rainfall Monday. Temps expected to top out in the mid-
upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms expected each day, with widespread
rainfall of over two inches expected.

Little change in the long term as the deep trough remains
quasi-stationary to our west throughout the week. Ensemble
guidance is good agreement overall in the synoptic setup,
positioning the trough axis just west of the fa. The primary
feature of the system will be the 100+ knot 250 mb jet that will
stretch from east TN up through the northeast. This will keep
the entire fa in the right entrance region of a very anomalous
jet, for early August, with NAEFS meridional winds in the 99th
percentile. 850mb winds however are not very impressive but with
PWATs expected to remain above average, the overall water vapor
transport will be sufficient to produce heavy rainfall
throughout the week. The best combination of synoptic flow and
thermodynamics looks to be just east of the fa and with an
expected convergence zone to develop in the coastal plain,
there will likely be a gradient to the qpf totals across the fa.
While there is a decent spread in the NBM, GEFS, and EC ensemble
an blend guidance, a widespread 2-4" appears likely, with
highest amounts towards the coast. The primary risk is this
heavy rainfall, as the severe threat is reduced thanks to
substantial cloud cover and a general lack of low level shear.
Temperatures each day expected to remain in the 80s with
overnight lows around 70. The trough begins to erode and the
flow should become more progressive by the end of the forecast
period.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Have added vicinity showers to all terminals except OGB based on
recent development. Will monitor all terminals as the afternoon
goes on and modify TAFs as needed. Convection should wane after
sunset with clear to mostly clear skies anticipated tonight
into Sunday morning. Clouds will likely build once again around
15Z tomorrow with an afternoon and evening convective threat.
However, this is not reflected in the TAFs due to low confidence
in timing and coverage.

EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms
with associated restrictions are likely each afternoon and
evening.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 31, 3:46 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Sat Jul 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
346 AM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.
Expect heat index values this afternoon 100 to 108.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 4:17 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
417 PM EDT Sat Jul 31 2021

SCZ035-041-135-136-312045-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
Northwestern Orangeburg SC-
417 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of west central Central
Orangeburg...northeastern Barnwell...western Bamberg and southwestern
Northwestern Orangeburg Counties Until 445 PM EDT....

At 417 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Barnwell, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Barnwell, Denmark, Blackville, Barnwell State Park, Hilda, Snelling,
Olar, Elko, Govan, Bamberg County Airport and Barnwell County
Airport.

LAT...LON 3326 8148 3347 8131 3337 8106 3310 8113
TIME...MOT...LOC 2017Z 283DEG 15KT 3329 8135

awp
Special weather statement, Jul 31, 5:26 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
526 PM EDT Sat Jul 31 2021

SCZ029-031-312200-
Sumter SC-Lee SC-
526 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of north central Sumter
and southwestern Lee Counties Until 600 PM EDT....

At 525 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Elliott, or 8 miles south of Bishopville.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Elliott, Ashwood, Manville, Wisacky and St. Charles.

LAT...LON 3419 8031 3413 8014 3398 8017 3412 8041
TIME...MOT...LOC 2125Z 020DEG 1KT 3410 8028

awp
Special weather statement, Jul 31, 5:58 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
558 PM EDT Sat Jul 31 2021

SCZ027-037-135-312230-
Lexington SC-Calhoun SC-Northwestern Orangeburg SC-
558 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and northeastern Northwestern
Orangeburg Counties Until 630 PM EDT....

At 558 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Sandy Run, or 13 miles northwest
of Brookdale. This storm was nearly stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
St. Matthews.

This includes Interstate 26 between mile markers 130 and 138.

LAT...LON 3373 8103 3379 8085 3366 8075 3363 8097
TIME...MOT...LOC 2158Z 348DEG 1KT 3370 8093

awp
Special weather statement, Jul 31, 6:35 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
635 PM EDT Sat Jul 31 2021

SCZ031-037-038-137-312300-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
635 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of north central
Southeastern Orangeburg...southeastern Calhoun...southwestern
Clarendon and southwestern Sumter Counties Until 700 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 635 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Santee State Park, or 18 miles
west of Manning, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerton, Santee State Park, Pinewood, Paxville, Poplar Creek
Landing, Rimini, St. Paul, Creston, Stumphole Landing, Lone Star and
Low Falls Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 103 and 111.

LAT...LON 3357 8071 3374 8064 3378 8030 3351 8032
TIME...MOT...LOC 2235Z 274DEG 10KT 3367 8054

awp
Special weather statement, Jul 31, 7:10 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT Sat Jul 31 2021

SCZ038-137-312345-
Southeastern Orangeburg SC-Clarendon SC-
710 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
745 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 710 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Eastern Lake Marion, or 18 miles south of
Manning, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerton, Santee Cooper Regional Airport, Eutawville, Eautaw
Springs, Indian Bluff Recreation Park, Davis Station, Rocks Pond
Campground and Marina, Blounts Landing and Mill Creek Marina and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 109 and 113.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3339 8024 3334 8025 3341 8042 3366 8033
      3355 8008
TIME...MOT...LOC 2310Z 207DEG 10KT 3344 8029

awp
Local storm report, Jul 31, 7:33 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NNW SAINT MATTHEWS    33.73N 80.82W
07/31/2021                   CALHOUN            SC   911 CALL CENTER

            CALHOUN CO DISPATCH REPORTED A VERY LARGE
            TREE WAS DOWNED AT CALHOUN RD AT BANK
            SCULPTURE RD. TIME ESTIMATED.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:32 PM EDTSpecial Weather StatementCAEBarnwell28 min
Jul 31, 4:17 PM EDTSpecial Weather StatementCAEBarnwell28 min
Jul 31, 5:26 PM EDTSpecial Weather StatementCAELee34 min
Jul 31, 5:32 PM EDTSevere Thunderstorm WarningCAELee28 min
Jul 31, 5:58 PM EDTSpecial Weather StatementCAECalhoun32 min
Jul 31, 6:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Jul 31, 6:21 PM EDTAreal Flood AdvisoryCAELee114 min
Jul 31, 6:35 PM EDTSpecial Weather StatementCAECalhoun25 min
Jul 31, 7:10 PM EDTSpecial Weather StatementCAEClarendon35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.